Parameterized Shifted Combinatorial Optimization

  • Jakub Gajarský
  • Petr HliněnýEmail author
  • Martin Koutecký
  • Shmuel Onn
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10392)


Shifted combinatorial optimization is a new nonlinear optimization framework which is a broad extension of standard combinatorial optimization, involving the choice of several feasible solutions at a time. This framework captures well studied and diverse problems ranging from so-called vulnerability problems to sharing and partitioning problems. In particular, every standard combinatorial optimization problem has its shifted counterpart, which is typically much harder. Already with explicitly given input set the shifted problem may be NP-hard. In this article we initiate a study of the parameterized complexity of this framework. First we show that shifting over an explicitly given set with its cardinality as the parameter may be in XP, FPT or P, depending on the objective function. Second, we study the shifted problem over sets definable in MSO logic (which includes, e.g., the well known MSO partitioning problems). Our main results here are that shifted combinatorial optimization over MSO definable sets is in XP with respect to the MSO formula and the treewidth (or more generally clique-width) of the input graph, and is W[1]-hard even under further severe restrictions.


Combinatorial optimization Shifted problem Treewidth MSO logic MSO partitioning 


  1. 1.
    Assadi, S., Emamjomeh-Zadeh, E., Norouzi-Fard, A., Yazdanbod, S., Zarrabi-Zadeh, H.: The minimum vulnerability problem. Algorithmica 70(4), 718–731 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Baum, S., Trotter Jr., L.E.: Integer rounding and polyhedral decomposition for totally unimodular systems. In: Henn, R., Korte, B., Oettli, W. (eds.) Optimization and Operations Research, pp. 15–23. Springer, Heidelberg (1978)CrossRefGoogle Scholar
  3. 3.
    Bredereck, R., Faliszewski, P., Niedermeier, R., Skowron, P., Talmon, N.: Elections with few candidates: prices, weights, and covering problems. In: Walsh, T. (ed.) ADT 2015. LNCS, vol. 9346, pp. 414–431. Springer, Cham (2015). doi: 10.1007/978-3-319-23114-3_25 CrossRefGoogle Scholar
  4. 4.
    Chen, J., Huang, X., Kanj, I.A., Xia, G.: Strong computational lower bounds via parameterized complexity. J. Comput. Syst. Sci. 72(8), 1346–1367 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fluschnik, T., Kratsch, S., Niedermeier, R., Sorge, M.: The parameterized complexity of the minimum shared edges problem. In: FSTTCS 2015, vol. 45, pp. 448–462. LIPIcs, Schloss Dagstuhl (2015)Google Scholar
  6. 6.
    Fomin, F., Golovach, P., Lokshtanov, D., Saurab, S.: Clique-width: on the price of generality. In: SODA 2009, pp. 825–834. SIAM (2009)Google Scholar
  7. 7.
    Freuder, E.C.: Complexity of \(K\)-tree structured constraint satisfaction problems. In: Proceedings of the 8th National Conference on Artificial Intelligence, pp. 4–9 (1990)Google Scholar
  8. 8.
    Gajarský, J., Lampis, M., Ordyniak, S.: Parameterized algorithms for modular-width. In: Gutin, G., Szeider, S. (eds.) IPEC 2013. LNCS, vol. 8246, pp. 163–176. Springer, Cham (2013). doi: 10.1007/978-3-319-03898-8_15 CrossRefGoogle Scholar
  9. 9.
    Ganian, R., Hliněný, P., Nešetřil, J., Obdržálek, J., Ossona de Mendez, P., Ramadurai, R.: When trees grow low: shrubs and fast MSO\(_{1}\). In: Rovan, B., Sassone, V., Widmayer, P. (eds.) MFCS 2012. LNCS, vol. 7464, pp. 419–430. Springer, Heidelberg (2012). doi: 10.1007/978-3-642-32589-2_38 CrossRefGoogle Scholar
  10. 10.
    Gijswijt, D.: Integer decomposition for polyhedra defined by nearly totally unimodular matrices. SIAM J. Discrete Math. 19(3), 798–806 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hliněný, P., Oum, S.: Finding branch-decompositions and rank-decompositions. SIAM J. Comput. 38(3), 1012–1032 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hochbaum, D.S., Shanthikumar, J.G.: Convex separable optimization is not much harder than linear optimization. J. ACM 37(4), 843–862 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kaibel, V., Onn, S., Sarrabezolles, P.: The unimodular intersection problem. Oper. Res. Lett. 43(6), 592–594 (2015)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Knop, D., Koutecký, M., Masařík, T., Toufar, T.: Simplified algorithmic metatheorems beyond MSO: treewidth and neighborhood diversity, 1 March 2017. arXiv:1703.00544
  15. 15.
    Kolman, P., Koutecký, M., Tiwary, H.R.: Extension complexity, MSO logic, and treewidth, 28 February 2017. arXiv:1507.04907
  16. 16.
    Kreutzer, S.: Algorithmic meta-theorems. In: Electronic Colloquium on Computational Complexity (ECCC), vol. 16, p. 147 (2009)Google Scholar
  17. 17.
    Levin, A., Onn, S.: Shifted matroid optimization. Oper. Res. Lett. 44, 535–539 (2016)MathSciNetCrossRefGoogle Scholar
  18. 18.
    De Loera, J.A., Hemmecke, R., Köppe, M.: Algebraic and Geometric Ideas in the Theory of Discrete Optimization. MOS-SIAM Series on Optimization, vol. 14. SIAM, Philadelphia (2013)zbMATHGoogle Scholar
  19. 19.
    Oertel, T., Wagner, C., Weismantel, R.: Integer convex minimization by mixed integer linear optimization. Oper. Res. Lett. 42(6–7), 424–428 (2014)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Omran, M.T., Sack, J.-R., Zarrabi-Zadeh, H.: Finding paths with minimum shared edges. J. Comb. Optim. 26(4), 709–722 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Onn, S.: Nonlinear discrete optimization. Zurich Lectures in Advanced Mathematics. European Mathematical Society.
  22. 22.
    Rao, M.: MSOL partitioning problems on graphs of bounded treewidth and clique-width. Theor. Comput. Sci. 377(1–3), 260–267 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Schrijver, A.: Combinatorial Optimization: Polyhedra and Effciency. Algorithms and Combinatorics, vol. 24. Springer, Heidelberg (2003)zbMATHGoogle Scholar
  24. 24.
    Zambelli, G.: Colorings of k-balanced matrices and integer decomposition property of related polyhedra. Oper. Res. Lett. 35(3), 353–356 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ziegler, G.M.: Lectures on Polytopes. Graduate Texts in Mathematics, vol. 152. Springer, New York (1995)zbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Jakub Gajarský
    • 1
    • 4
  • Petr Hliněný
    • 1
    Email author
  • Martin Koutecký
    • 2
  • Shmuel Onn
    • 3
  1. 1.Masaryk UniversityBrnoCzech Republic
  2. 2.Charles UniversityPragueCzech Republic
  3. 3.Technion - Israel Institute of TechnologyHaifaIsrael
  4. 4.Technical University BerlinBerlinGermany

Personalised recommendations